MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01E
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in the patient's spine in a different position than desired with brainlab navigation involved, and thereby could have led to harm of the spinal cord and/or blood vessels, and thus in a worst case scenario ultimately to serious harm to the patient.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Event or Problem Description
An open surgery on the lumbar spine for a lumbar fusion of vertebrae l3 to l4 and decompression, with intended placement of 4 spine screws bilateral for fixation (at l3 and l4), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative scan, the surgeon discovered that of 1 of the 4 screws placed with the aid of navigation deviated from its intended position (at right l3, deviating medially by 5 mm).According to the surgeon (treating clinician): the deviation of 1 of the 4 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position without navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no actual harm nor negative effect to the patient due to the deviating placement, despite a direct (or increased) risk to harm a critical structure due to the deviating placement (screw went into the spinal canal).There were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a screw weas placed in the patient's spine in a different path and position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of 1 of the 4 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position without navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no actual harm or negative effect to the patient due to the deviating placement, despite a direct (or increased) risk to harm a critical structure due to the deviating placement (screw went into the spinal canal).There were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of this technical investigation and the information provided by the hospital, it can be concluded that the root cause for the 5 mm medially deviating spine screw placement at right l3, performed with the aid of navigation, is: relative movements of the patient anatomy during the surgery between the location the navigation reference array was fixated to (l2), and the vertebrae operated on, due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation (due to e.G.Pressure applied by probe, tap, and screwdriver).Navigation and imaging data provided for this surgery show differences of the anatomy locations in between the pre-placement and the post-placement scans.Movements of the vertebra (actual anatomy) operated on during the surgery, in relation to the reference array location, multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the registered pre-placement patient image scan in the navigation display and the actual patient anatomy during the surgery was not recognized by the user with the appropriate and necessary navigation accuracy verification throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for a lumbar fusion of vertebrae l3 to l4 and decompression, with intended placement of 4 spine screws bilateral for fixation (at l3 and l4), was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From an intra-operative scan, the surgeon discovered that of 1 of the 4 screws placed with the aid of navigation deviated from its intended position (at right l3, deviating medially by 5 mm).According to the surgeon (treating clinician): the deviation of 1 of the 4 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position without navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no actual harm or negative effect to the patient due to the deviating placement, despite a direct (or increased) risk to harm a critical structure due to the deviating placement (screw went into the spinal canal).There were no further remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA NAVIGATION (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22507707
Report Number8043933-2025-00052
Device Sequence Number9265367
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01E
Device Catalogue Number26663C
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2025
Supplement Date Received by Manufacturer06/18/2025
Initial Report FDA Received Date07/15/2025
Supplement Report FDA Received Date07/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown